Alert archive / Oregon / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Pendleton, OR

June 28, 2004Crook County, Oregon

NWS Pendleton, OR issued this flash flood warning at Jun 28, 2004, 7:26 PM PDT for Crook County, Oregon. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 7:26 PM PDT (02:26 UTC)
Expired
Jun 28, 2004, 8:30 PM PDT
In force
64 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Crook County, OR

The radar

The Pendleton radar (KPDT), 194 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 2.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPDT 290228
FFWPDT
ORC013-290330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
726 PM PDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CROOK COUNTY IN CENTRAL OREGON

* UNTIL 830 PM PDT

* AT 720 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING VERY HEAVY RAIN 10 MILES EAST OF PAULINA...
  OR ABOUT 43 MILES SOUTHWEST OF JOHN DAY...MOVING NORTH AT 10 MPH.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  RURAL CROOK COUNTY AT 740 PM PDT


IN ADDITION...DOPPLER WEATHER RADAR ESTIMATED OVER ONE AND A HALF 
INCHES OF RAIN HAS FALLEN OVER THE LAST HOUR WITH THIS SLOW MOVING 
STORM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4399 12009 4398 11967 4428 11966 4433 12004

$$

VP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:15 PM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 28, 2:15 PM PDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
215 PM PDT MON JUN 28 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...LATEST WATER VAPOR
IMAGERY SHOWS MOISTURE STREAMING NORTHWARD ACROSS THE REGION AS A
CUTOFF LOW ALONG THE BC COAST IS BEGINNING TO RETROGRADE...AND A
TROUGH OF LOW PRESSURE ACROSS CA/NV NUDGES NORTHWARD. WAVES IN
BETWEEN THESE TWO LARGE SCALE SYSTEMS ARE MOVING N/NE ACROSS EASTERN
WA/OR...PRODUCING SCT TSTMS ACROSS THE NE OREGON MTNS. STEERING
WINDS ARE VERY LIGHT...THUS THE STRONGER STORMS ARE PRODUCING
LOCALLY HEAVY RAINFALL...WITH RADAR ESTIMATES OVER AN INCH PER
HOUR...AND REPORTS AS HIGH AS ONE INCH PER HOUR.

TNGT/TUE...ONE WAVE WILL MOVE ACROSS NE OR/SE WA THIS EVENING...WITH
ANOTHER MORE POTENT WAVE CURRENTLY MOVING NORTH ACROSS NEVADA
ENTERING EASTERN OR BY TUE AM. MOISTURE AND INSTABILITY...AS WELL AS
UPPER DIVERGENCE REMAIN ACROSS THE AREA...THUS WILL KEEP SCT
CONVECTION IN THE FCST FOR THE EAST. STEERING WINDS REMAIN VERY
WEAK...THUS LOCALLY HEAVY RAIN REMAINS A THREAT...WITH PERHAPS A
BREAK FROM HEAVY RAIN BY LATE EVENING BETWEEN WAVES. WILL CONTINUE
THE URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 9 PM TONIGHT FOR
THE EASTERN MTNS OF OR. WITH FLOW BECOMING MORE SOUTHERLY...VERSUS
SW MON/MON NIGHT...THINK CONVECTION WILL MAKE SOME MOVE TO THE
WEST...INCLUDING THE COL BASIN/BLUE MTN FOOTHILLS WITH AT LEAST
ISOLATED AFTN STORMS. WILL INCLUDE LOCALLY HEAVY RAIN WORDING FOR
THE EASTERN MTNS TUE AFTN/EVE.

WED...STEERING WINDS BEGIN TO INCREASE A BIT...SO THINK HEAVY RAIN
THREAT WILL DIMINISH SOME...AS WILL COVERAGE AS A TROUGH APPROACHING
THE WEST COAST WILL MAKE THE FLOW MORE WESTERLY. GFS DOES DEPICT A
SIG WAVE MOVING NORTHWARD TO CENTRAL OR...BUT THINK THIS COULD BE
SUSPECT...AS PROGGED INTENSITIES LOOK TOO STRONG.

.LONG TERM...THURSDAY THROUGH MONDAY...THURSDAY THROUGH MONDAY...AN
UPPER TROUGH THAT IS ALONG THE CALIFORNIA COAST WILL REMAIN THERE
THROUGH FRIDAY NIGHT.  THIS WILL KEEP A MOIST AND UNSTABLE DEEP
SOUTHERLY FLOW ALOFT OVER THE FORECAST AREA.  AS A RESULT CAN EXPECT
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO OCCUR EACH DAY
THROUGH FRIDAY NIGHT.  THE UPPER TROUGH WILL THEN WEAKEN AND FILL
LATER ON SATURDAY INTO SUNDAY WITH THE FORECAST AREA BECOMING UNDER
A NORTHWEST FLOW ALOFT.  THIS WILL CAUSE THE ATMOSPHERE OVER THE
PACIFIC NORTHWEST TO DRY OUT AND BECOME MORE STABLE.  AS SUCH THE
AFTERNOON AND EVENING CONVECTIVE ACTIVITY WILL END WITH THE ONLY
CHANCE OF ANY SHOWERS OVER THE HIGHER MOUNTAINS OF EASTERN OREGON.
WILL ALSO SEE A CONSIDERABLE TEMPERATURE COOL DOWN FOR SUNDAY AND
MONDAY BACK TO NEAR NORMAL READINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 59 91 60 91 / 10 20 20 20
WALLA WALLA         61 91 62 91 / 10 20 20 20
TRI-CITIES          58 94 59 93 / 05 20 20 10
YAKIMA              56 91 58 92 / 00 10 05 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 9 PM TONIGHT
     FOR UNION...GRANT...AND WALLOWA COUNTIES.
WA...NONE.
&&

89/88
Hazardous weather outlook, Jun 28, 2:50 PM PDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
250 PM PDT MON JUN 28 2004

ORZ041>050-WAZ024>030-291200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
250 PM PDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAIN
     BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
     GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON

A MOIST SOUTH TO SOUTHWESTERLY FLOW ALOFT WILL USHER IN PLENTY OF
MID LEVEL MOISTURE AND INSTABILITY TODAY AND TONIGHT.  ISOLATED TO
SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.  THESE THUNDERSTORMS WILL BE
IN A WEAK STEERING FLOW ENVIRONMENT.  THIS WILL RESULT IN LOCALLY
HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS. AN URBAN AND SMALL
STREAM FLOOD ADVISORY HAS BEEN ISSUED. REFER TO AWIPS ID PDXFLSPDT
OR WMO HEADER RWUS42 KPDT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN TUESDAY
          BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
          GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS TUESDAY
          FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
          MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS
          OF THE BLUE MOUNTAINS (OR)

THUNDERSTORMS WEDNESDAY
          FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
          MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
          COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR),
          BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
          GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS THURSDAY
          NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
          JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
          VALLEY, WALLOWA COUNTY

A SOUTH TO SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TUESDAY THROUGH
THURSDAY...WITH CONVECTION A POSSIBILITY EACH DAY.  THE MAIN THREAT
FROM THESE STORMS WILL CONTINUE TO BE LOCALLY HEAVY RAIN..ESPECIALLY
TUESDAY AS STEERING WINDS REMAIN WEAK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 28, 6:40 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
640 PM PDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      7 SSE JOSEPH            45.26N 117.17W
06/28/2004                   WALLOWA            OR   EMERGENCY MNGR

            4 TO 12 FEET DEEP OF MATERIAL DOWN A HILLSIDE 35 FEET
            WIDE ACROSS A TRAIL DOWNSTREAM ALONG THE EAST FORK OF THE
            WALLOWA RIVER.

&&

VP

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:12 PM PDTSevere Thunderstorm WarningPDTCrook48 min
Jun 29, 1:40 PM PDTFlash Flood WarningPDTDeschutes2 hr
Jun 29, 3:35 PM PDTSevere Thunderstorm WarningPDTCrook55 min
Jun 29, 3:39 PM PDTFlash Flood WarningPDTCrook66 min
Jun 29, 4:27 PM PDTSevere Thunderstorm WarningPDTJefferson63 min
Jun 29, 4:33 PM PDTFlash Flood WarningPDTJefferson57 min
Jun 29, 4:41 PM PDTSevere Thunderstorm WarningPDTCrook64 min
Jun 29, 4:45 PM PDTFlash Flood WarningPDTCrook60 min

Nearby

Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.